Colorado, 2023High Wind and Winter Weather in Colorado, March 16, 2023
March 16, 2023 · NWS GLD · 3 events in 2 counties and zones
On the 16th a low pressure system moved over the Rockies bringing light snow and strong to high winds to Colorado Plains. During the early morning hours, high winds impacted eastern portions of Kit Carson and Cheyenne counties while a brief snow squall moved over the Kit Carson and Lincoln County lines.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 16th a low pressure system moved over the Rockies bringing light snow and strong to high winds to Colorado Plains. During the early morning hours, high winds impacted eastern portions of Kit Carson and Cheyenne counties while a brief snow squall moved over the Kit Carson and Lincoln County lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 15, 9:15 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 15, 9:15 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1015 PM MDT Wed Mar 15 2023
.SHORT TERM...(This evening through Thursday night)
Issued at 240 PM MDT Wed Mar 15 2023
Overview: An upper level trough over the western CONUS will
progress eastward across the central CONUS in this period. In the
lower levels, a deepening lee cyclone in Colorado (today) will
track eastward across central/eastern Kansas (tonight) to the
central MS River Valley (Thu-Thu night).
----------------------------------------------------------------
Features of Interest:
----------------------------------------------------------------
[1] Shortwave energy, presently situated over central/southern CA,
will progress eastward across the 4-Corners and central Rockies
(tonight) and Central Plains (Thu-Thu night).
[2] Shortwave energy, presently situated over northern ID and
western MT, will progress eastward across the northern Rockies
(tonight) and Northern/Central Plains (Thu-Thu night).
----------------------------------------------------------------
The aforementioned lee cyclone in CO will track eastward across
western and central KS tonight -- as Feature [1] and Feature [2]
approach from the west. As the low progresses to the east
tonight/Thu morning.. a colder airmass (characterized by H85 temps
0 to -5C) will surge southeastward into the Tri-State area.. the
leading edge of which will manifest as an abrupt wind shift to the
NW-NNW. Rapid pressure rises and a tight MSLP-H85 height gradient
will foster strong NNW winds in the wake of the front -- and
through the day on Thu. Forecast soundings suggest a shallow (~2
KFT) post-frontal mixed layer with 35-45 knot (GFS/HRRR) N-NNW
flow therein -- suggesting sustained winds around 30-40 mph and
gusts up to 55 mph. While considerable run-to-run and model-to-
model variability persists with regard to precipitation amounts/
distribution.. a consequence [perhaps] of the somewhat complex
upper level pattern in which the primary Features of Interest may
remain just south (Feature 1) and just north (Feature 2) of the
Tri-State area.. virtually all guidance suggests that
precipitation will be light in nature (a few hundredths of an inch
to a tenth or two) and that the majority will fall between 06-18Z
Thu (midnight to noon). This, along with the possibility that
precipitation may initially fall as rain, suggests that snow
accumulation may the "light and spotty" variety. At this time, the
primary impact appears to be locally hazardous travel conditions
associated with (1) strong northerly winds and (2) light snow and
blowing snow.. the latter of which should largely be confined to
areas located along/north of I-70 (Thursday morning).
.LONG TERM...(Friday through Wednesday)
Issued at 117 PM MDT Wed Mar 15 2023
At the start of the long term period, the area is under
northwesterly flow aloft with the upper level low centered over
Manitoba/Ontario. An upper level ridge is amplified over the west.
As the upper low continues to pull away to the northeast, a
shortwave moves through on the backside Sunday evening over the
central CONUS. Disturbances within the generally westerly flow will
continue to bring precipitation chances to parts of the area from
Saturday evening onward. Flow backs to the southwest ahead of
another low pressure system moving through in the Wednesday-Thursday
timeframe next week.
Through the weekend, temperatures will struggle to return to normal.
The area is expected to finally begin warming back up at the start
of the work week, making it back into the 50s by Tuesday. Lows will
be in the teens to low 20s Friday through Sunday mornings, then
gradually increase through the start of the week. Precipitation on
Sunday to Monday morning is expected to be mainly snow in the colder
temperatures, but any accumulations are expected to be minimal. Rain
chances mix in beginning Monday afternoon. Little to no accumulation
is currently expected. Will need to continue to monitor the mid-week
system for greater consistency. For now, expect potential we will
experience some stronger south-southwesterly winds on Wednesday as
well as additional chances for rain.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MDT Wed Mar 15 2023
KGLD...VFR conditions are expected from taf issuance through 07z.
Northerly winds gusting to 35kts are expected. From 08z-18z, sub
VFR conditions are expected as light rain mixes with then changes
to light snow, producing some reduced visibilities in the 12z-14z
timeframe. Winds during the 09z-18z timeframe will remain from the
north, gusting up to 45kts. After 19z, VFR conditions return.
Northerly winds continue to gust in the 35 to 45kt range through
00z, quickly decreasing below 11kts after 03z.
KMCK...VFR conditions are expected from taf issuance through 08z.
Northerly winds gusting up to 30kts are expected. From 09z-17z,
sub VFR conditions are expected as light rain mixes with then
changes to light snow, producing some reduced visibilities in the
11z-14z timeframe. Winds from 09z-17z remain from the north,
gusting up to 40kts or so. After 18z, VFR conditions return.
Northerly winds continue to gust in the 25 to 40kt range through
04z, quickly decreasing below 11kts after 05z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...Vincent
LONG TERM...CC
AVIATION...99
Hazardous weather outlook, Mar 15, 12:39 PM MST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
139 PM MDT Wed Mar 15 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
139 PM MDT Wed Mar 15 2023 /239 PM CDT Wed Mar 15 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong northerly winds will develop in the wake of a cold frontal
passage late tonight and early Thursday morning. Light rain may
accompany or follow the cold frontal passage overnight, transitioning
to light snow by sunrise, mainly along and north of Interstate 70
where patchy ice may develop on area roads as temperatures fall below
freezing.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Strong northerly winds will persist through the day on Thursday.
Sustained winds ranging from 25 to 40 mph and gusts up to 55 mph are
expected. Wind of this magnitude may create difficult travel
conditions for high profile vehicles, especially on west-east routes
such as Interstate 70, where cross winds will be strongest. Locally
hazardous travel conditions associated with blowing snow are
also possible, mainly along and north of Interstate 70. Light snow
will end from west to east late Thursday morning and early
Thursday afternoon. Little in the way of snow accumulation is
anticipated.
Wind chill readings will fall into the single digits during the
early morning hours on Friday, Saturday, and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
In the hours before
Local storm report, Mar 15, 11:03 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 AM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM NON-TSTM WND GST 5 S BURLINGTON 39.24N 102.28W
03/16/2023 M60 MPH KIT CARSON CO ASOS
&&Local storm report, Mar 15, 11:15 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 AM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM NON-TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
03/16/2023 M51 MPH SHERMAN KS ASOS
&&High Wind, Kit Carson County
- When
- March 16, 12:10 AM MST to 12:53 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Strong to high winds produced gusts from 40 to 60 mph out of the north across the eastern half of Kit Carson County within one hour. The strongest gusts of 58 and 60 mph were observed via the Kit Carson County Airport ASOS station. Key impacts: hazardous travel and high winds.
High Wind, Cheyenne County
- When
- March 16, 2:27 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Strong to high winds moved over the eastern half of Cheyenne County producing gusts up to 63 mph briefly. The 63 mph gusts was reported via a Union Pacific Railroad station. Key impacts: high winds and hazardous travel conditions.
Winter Weather, Kit Carson County
- When
- March 16, 7:10 AM MST to 9:10 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
A narrow band of snow produced snow squall conditions near Flagler, Colorado with northerly winds gusting to 52 mph creating visibility reductions as low as one-quarter mile. Only trace amounts of snow were reported. Key impacts: hazardous travel, snow squall, visibility reductions.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 16, 20233 deaths · 5 injured · 2 events
- Winter Weather in South Dakota, March 16 to 17, 20231 death · 5 injured · 24 events
- Tornadoes and Hail in Texas, March 16, 20232 injured · $1.2 million · EF1 · 59 events
- Avalanche in Colorado, March 16, 20231 death · 3 injured · 1 event
- Heavy Snow in Minnesota, March 16, 20231 death · 4 events
- Heavy Snow in Wisconsin, March 16 to 18, 2023$330,000 · 4 events
- Blizzard and Winter Weather in Minnesota, March 16 to 17, 20235 injured · 13 events
- Tornado and Hail in Oklahoma, March 16, 2023$7,000 · EF0 · 37 events
- Tornado in Puerto Rico, March 16, 2023$40,000 · EF0 · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20232 injured · 9 events
- Blizzard and Winter Storm in Minnesota, March 16 to 17, 202322 events
- High Wind in Kansas, March 16, 202356 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087931, 1087932, 1087930.